NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient can wash their face and arms but cannot reach their back and feet. What is the best approach?

  1. ALeave the back and feet unwashed
  2. BWash the patient completely yourself to save time and effort
  3. CLet the patient do what they can and help with the rest
  4. DAsk the patient to wait until a relative visits
2.Nursing fundamentalsHard

A patient with diabetes is found unresponsive with a very low blood glucose and cannot swallow. What is the correct approach?

  1. APour sugary juice into the patient's mouth
  2. BCall for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol
  3. CGive the patient's usual dose of insulin
  4. DWait for the patient to wake up and then give food
3.Infection control & patient safetyMedium

When walking with axillary crutches, where should the patient’s weight be taken?

  1. AOn the shoulders, with the crutches pressed upward
  2. BOn the hands, with the crutch tops a few finger widths below the armpits
  3. COn the elbows, kept bent at a right angle with the crutch tops tucked under the arms
  4. DOn the armpits, resting on the crutch tops
4.Infection control & patient safetyHard

A patient dies after a wrong-drug error, and the hospital carries out a root cause analysis. What is its main focus?

  1. AFinding the system and process weaknesses that allowed the error
  2. BIdentifying which staff member made the error and should be disciplined
  3. CEstimating the legal costs for the hospital
  4. DDeciding whether to tell the family about the error
5.Prioritization & delegationMedium

In a cardiac arrest on a ward, which action comes first after confirming the patient is unresponsive and not breathing normally?

  1. AFind the patient’s chart to check the resuscitation status before calling for help
  2. BGive two rescue breaths, then check for a pulse for one minute
  3. CMeasure the blood pressure
  4. DCall for help and start chest compressions
6.Prioritization & delegationHard

A patient with anorexia nervosa is admitted. Which finding is the priority?

  1. ARefuses to eat in front of other people
  2. BSays she feels fat although she is very thin
  3. CHeart rate 38/min and potassium 2.8 mEq/L
  4. DHas fine, downy hair on her arms
7.Clinical nursingMedium

A patient on a ward develops wheeze and breathlessness after the first dose of a beta-blocker. Which history makes this most likely?

  1. AHypothyroidism
  2. BMigraine
  3. COsteoarthritis
  4. DAsthma
8.Clinical nursingHard

Which task is most appropriate for a registered nurse to delegate to a trained healthcare assistant (unlicensed assistive personnel)?

  1. AGiving a dose of intravenous antibiotic
  2. BTeaching a patient to inject insulin for the first time
  3. CMeasuring and recording vital signs on a stable patient
  4. DAssessing a patient who has just reported new chest pain
9.Lab values & electrolytesMedium

A patient has weight loss, tremor and heat intolerance. Which thyroid test pattern fits Graves disease?

  1. ANormal TSH with a low free T4
  2. BHigh TSH with a low free T4
  3. CHigh TSH with a normal free T4
  4. DLow TSH with a high free T4
10.Lab values & electrolytesHard

A patient using an insulin pump has a glucose of 300 mg/dL (16.7 mmol/L) that has not fallen 2 hours after a correction bolus through the pump. Blood ketones are 1.8 mmol/L. What is the most likely problem and action?

  1. ARebound after a hypo; give fast-acting carbohydrate and recheck in 15 minutes
  2. BInsulin overdose from the pump; suspend the pump and stop all insulin for a day
  3. CInsulin delivery failure; inject a correction dose by pen and change the set
  4. DNormal pump function; wait for the next mealtime bolus to lower the glucose
11.PharmacologyMedium

A patient with insulin-treated diabetes is found unconscious with very low blood glucose. There is no IV access. Which drug can a trained helper give?

  1. AIntramuscular adrenaline
  2. BGlucagon by injection or nasal spray
  3. COral glucose gel poured into the mouth
  4. DRapid-acting insulin under the skin
12.PharmacologyHard

Why can an ACE inhibitor cause acute kidney injury in a patient with bilateral renal artery stenosis?

  1. AACE inhibitors are directly toxic to the proximal tubule cells in the kidney
  2. BACE inhibitors constrict the afferent arteriole
  3. CGFR depends on angiotensin II constricting the efferent arteriole
  4. DThe drug crystallises in the renal tubules
13.Med-surg: cardiovascular & respiratoryMedium

A patient with angle-closure glaucoma needs nebulised ipratropium. What precaution is sensible?

  1. AMix it with an eye drop before putting it in the nebuliser
  2. BRun it at the highest possible gas flow
  3. CUse a mouthpiece or protect the eyes from the mist
  4. DGive it only with the patient lying completely flat
14.Med-surg: cardiovascular & respiratoryHard

An older inpatient develops sudden fever, muscle aches and a dry cough during the winter influenza season. Which plan is most appropriate?

  1. ALeave them in the open bay and give a course of antibiotics only
  2. BWait a week to see whether the symptoms settle before testing
  3. CIsolate with droplet precautions, test and expect early antivirals
  4. DIsolate only if they develop a rash
15.Med-surg: neuro, endocrine & renalMedium

Which measure best prevents catheter-associated urinary tract infection?

  1. AKeep the drainage bag above bladder level
  2. BRemove the catheter as soon as it is no longer needed
  3. CChange the catheter for a new one every day
  4. DDisconnect the bag regularly to empty it
16.Med-surg: neuro, endocrine & renalHard

Which task for a stroke patient can a registered nurse safely delegate to a healthcare assistant (nursing assistant)?

  1. AAssessing a new weakness the patient reports in the leg
  2. BRepositioning the patient every two hours as set out in the care plan
  3. CCarrying out the first bedside water swallow screen after admission
  4. DTeaching the patient how to take a new anticoagulant
17.Med-surg: GI, perioperative & oncologyMedium

Which dressing is generally suitable for a dry, sloughy wound that needs moisture?

  1. ADry gauze
  2. BA hydrogel
  3. CA foam
  4. DAn alginate
18.Med-surg: GI, perioperative & oncologyHard

An incontinent patient has diffuse, shiny, red and broken skin in the natal cleft and buttocks with irregular edges, not over a bony prominence. What is most likely?

  1. AAn arterial ulcer caused by poor circulation
  2. BA category 4 pressure ulcer over the sacrum
  3. CIncontinence-associated dermatitis
  4. DA full-thickness burn
19.Maternity & obstetric nursingMedium

Two days after a caesarean, a woman feels bloated with gas pains. Which advice is most helpful?

  1. AUse straws to drink fluids
  2. BDrink fizzy drinks to bring up the gas
  3. CWalk around regularly
  4. DStay in bed until the pain stops
20.Maternity & obstetric nursingHard

The triage nurse receives four phone calls from pregnant women. Who should be told to come in immediately?

  1. AAt 12 weeks with mild nausea in the mornings
  2. BAt 36 weeks with constant pain and a hard uterus
  3. CAt 25 weeks with mild backache after standing
  4. DAt 30 weeks with heartburn after large meals
21.Pediatric nursingMedium

A baby was born at 29 weeks and is now 2 months old. When should the routine 2-month vaccines be given?

  1. ANow, according to the baby's chronological age
  2. BOnly when the baby reaches 2 months corrected age
  3. COnly after the baby weighs 5 kg
  4. DOnly after the first birthday
22.Pediatric nursingHard

Which bedside check is recommended before each feed to confirm the position of a child's nasogastric tube?

  1. ACheck that aspirate from the tube is acidic, using the pH limit in local policy
  2. BPlace the end of the tube in water and look for bubbles
  3. CAsk the child whether the tube feels comfortable and check the length mark only
  4. DInject air and listen over the stomach for a "whoosh"
23.Mental health nursingMedium

Shortly after a sexual assault, a woman in the emergency department is calm, quiet and answers questions in a flat voice. How should the nurse interpret this?

  1. AShe is not distressed and does not need any support
  2. BShe is probably exaggerating the seriousness of what happened, because she does not seem upset
  3. CHer calmness shows that the assault did not happen
  4. DA controlled response is a common reaction in the acute phase after assault
24.Mental health nursingHard

An 83-year-old becomes confused and constipated and cannot pass urine. She takes amitriptyline, oxybutynin and an over-the-counter sleep aid with diphenhydramine. What is the most likely cause?

  1. AThe normal effects of ageing
  2. BSudden-onset Alzheimer's disease
  3. CThe combined anticholinergic effects of her medicines
  4. DA sign that she needs a higher dose of amitriptyline
25.Nursing math & unit conversionsMedium
227.944 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 227.944 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

227.944 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
16.4 mmol/L? mg/dL1 mmol/L = 18 mg/dL

Practice exercise (made-up values, not clinical guidance). A blood glucose result is 16.4 mmol/L. Using 1 mmol/L = 18 mg/dL for glucose, find c in mg/dL to the nearest whole number.

16.4 mmol/L1 mmol/L = 18 mg/dL
c = mg/dL
27.Dosage calculationsMedium
42 kgBSA = 1.28 m²375 mg/m²D = ? mg

A patient weighing 42 kg has a body surface area of 1.28 m². The prescription is 375 mg/m². Find the dose D in mg.

42 kgBSA = 1.28 m²375 mg/m²
D = mg
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A child weighing 8 kg is prescribed 15 mg/kg per dose of an oral suspension that contains 250 mg in 5 mL. What volume V do you give?

8 kg15 mg/kg250 mg/5 mL
V = mL
29.IV infusion ratesMedium
60 gtt/mL100 mL/h? gtt/min

An infusion is ordered at 100 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

100 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
1 g250 mL? mL/h4 mg/min

A bag contains 1 g of a drug in 250 mL. The order is 4 mg per minute. At what rate R do you set the pump, in mL/h?

1 g/250 mL4 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup150 mLmilk240 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 50 mLurine350 mLurine500 mLurine275 mLurine350 mLwound drain100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

soup: 150 mLmilk: 240 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 350 mLurine: 500 mLurine: 275 mLurine: 350 mLwound drain: 100 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL400 mL infused75 mL/h13:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 75 mL/h. At 13:30, 400 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL400 mL infused75 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: bedfast; mobility: very limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 93% on room air, blood pressure 124/74 mmHg, pulse 64/min, alert, temperature 35.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 93%airSBP 124HR 64AT 35.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · Let the patient do what they can and help with the rest

Why this is the answer

Encouraging patients to do what they can maintains independence, dignity and function. The nurse helps with the parts they cannot manage.

Answer

C · Let the patient do what they can and help with the rest
2.Nursing fundamentals

Answer: B · Call for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol

Why this is the answer

Oral glucose risks aspiration when a patient cannot swallow. Following local protocol, the nurse calls for help, protects the airway and gives IV glucose or IM glucagon, then rechecks glucose.

Answer

B · Call for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol
3.Infection control & patient safety

Answer: B · On the hands, with the crutch tops a few finger widths below the armpits

Why this is the answer

Weight is taken on the hands and arms. Leaning on the crutch tops can compress the brachial plexus and cause crutch palsy, so a gap is kept between the crutch top and the axilla.

Answer

B · On the hands, with the crutch tops a few finger widths below the armpits
4.Infection control & patient safety

Answer: A · Finding the system and process weaknesses that allowed the error

Why this is the answer

A root cause analysis looks beyond the individual to the system factors, such as storage, labeling, staffing or workflow, that allowed the error. The aim is to change the system so the error cannot happen again.

Answer

A · Finding the system and process weaknesses that allowed the error
5.Prioritization & delegation

Answer: D · Call for help and start chest compressions

Why this is the answer

Call for help (the arrest team and a defibrillator) and start high-quality compressions straight away. A long pulse check, delays or measuring blood pressure waste time. The resuscitation status should be known in advance where possible.

Answer

D · Call for help and start chest compressions
6.Prioritization & delegation

Answer: C · Heart rate 38/min and potassium 2.8 mEq/L

Why this is the answer

Severe bradycardia and low potassium can cause fatal arrhythmias. The body-image beliefs and eating behaviors matter, but physiological safety comes first.

Answer

C · Heart rate 38/min and potassium 2.8 mEq/L
7.Clinical nursing

Answer: D · Asthma

Why this is the answer

Non-selective and even cardioselective beta-blockers can cause bronchospasm, so they are usually avoided in asthma.

Answer

D · Asthma
8.Clinical nursing

Answer: C · Measuring and recording vital signs on a stable patient

Why this is the answer

Routine observations on a stable patient are within the role of a trained assistant, with the nurse remaining accountable and reviewing the results. Assessment of new symptoms, IV medicines and initial teaching need registered nurse skills.

Answer

C · Measuring and recording vital signs on a stable patient
9.Lab values & electrolytes

Answer: D · Low TSH with a high free T4

Why this is the answer

In Graves disease, antibodies stimulate the thyroid to make too much hormone. The high free T4 suppresses TSH from the pituitary through negative feedback, so TSH is low. A high TSH with a low T4 fits primary hypothyroidism.Checked against: TSH test · MedlinePlus (NIH) (2026); Thyroxine (T4) Test · MedlinePlus (NIH) (2024); Graves disease · MedlinePlus (NIH) (2026)

Answer

D · Low TSH with a high free T4
10.Lab values & electrolytes

Answer: C · Insulin delivery failure; inject a correction dose by pen and change the set

Why this is the answer

A high glucose that does not respond to a pump bolus, with rising ketones, suggests a kinked, blocked or dislodged cannula. Because pumps use only rapid-acting insulin, DKA can develop within hours. The usual advice is to give a correction dose by pen or syringe, change the infusion set, check glucose and ketones often, and seek help if ketones keep rising or vomiting starts.

Answer

C · Insulin delivery failure; inject a correction dose by pen and change the set
11.Pharmacology

Answer: B · Glucagon by injection or nasal spray

Why this is the answer

Glucagon breaks down liver glycogen and raises blood glucose. Nothing is given by mouth to an unconscious patient because of the risk of choking and aspiration.

Answer

B · Glucagon by injection or nasal spray
12.Pharmacology

Answer: C · GFR depends on angiotensin II constricting the efferent arteriole

Why this is the answer

When renal perfusion is low, angiotensin II constricts the efferent arteriole to maintain glomerular pressure. Blocking it lets the pressure and GFR fall, so kidney function can drop sharply.

Answer

C · GFR depends on angiotensin II constricting the efferent arteriole
13.Med-surg: cardiovascular & respiratory

Answer: C · Use a mouthpiece or protect the eyes from the mist

Why this is the answer

Ipratropium is an antimuscarinic bronchodilator. Mist escaping from a face mask can reach the eyes, dilate the pupil and trigger acute angle-closure glaucoma in susceptible patients. A mouthpiece or eye protection reduces the risk.

Answer

C · Use a mouthpiece or protect the eyes from the mist
14.Med-surg: cardiovascular & respiratory

Answer: C · Isolate with droplet precautions, test and expect early antivirals

Why this is the answer

Influenza spreads mainly by droplets and contact, so the patient is isolated with droplet precautions and tested. Antivirals such as oseltamivir work best if started early, ideally within 48 hours of symptoms, and are recommended for hospitalised and high-risk patients. Vaccination of staff and patients reduces outbreaks.

Answer

C · Isolate with droplet precautions, test and expect early antivirals
15.Med-surg: neuro, endocrine & renal

Answer: B · Remove the catheter as soon as it is no longer needed

Why this is the answer

The risk of CAUTI rises with each day a catheter is in place. Avoiding unnecessary catheters and removing them early are the most effective measures. A closed system and keeping the bag below bladder level also help.

Answer

B · Remove the catheter as soon as it is no longer needed
16.Med-surg: neuro, endocrine & renal

Answer: B · Repositioning the patient every two hours as set out in the care plan

Why this is the answer

Repositioning to a set plan is a routine task that trained assistants can carry out. Swallow screening, assessing new symptoms and medication teaching need the nurse's clinical judgement and stay with the registered nurse.

Answer

B · Repositioning the patient every two hours as set out in the care plan
17.Med-surg: GI, perioperative & oncology

Answer: B · A hydrogel

Why this is the answer

Hydrogels donate moisture and promote autolytic debridement of dry slough or necrotic tissue. Alginates and foams absorb exudate and suit wet wounds; dry gauze sticks to the wound bed and damages new tissue when removed.

Answer

B · A hydrogel
18.Med-surg: GI, perioperative & oncology

Answer: C · Incontinence-associated dermatitis

Why this is the answer

Incontinence-associated dermatitis is inflammation from urine or faeces, with diffuse redness and superficial erosion. It is managed with gentle cleansing, barrier products and managing incontinence, and is different from a pressure ulcer.

Answer

C · Incontinence-associated dermatitis
19.Maternity & obstetric nursing

Answer: C · Walk around regularly

Why this is the answer

Early and regular walking stimulates peristalsis and helps relieve gas. Carbonated drinks and straws introduce more air. Walking also reduces the risk of venous thromboembolism.

Answer

C · Walk around regularly
20.Maternity & obstetric nursing

Answer: B · At 36 weeks with constant pain and a hard uterus

Why this is the answer

Constant pain with a hard, tender uterus suggests placental abruption, which can threaten mother and fetus even with little visible bleeding. The other symptoms are common discomforts.

Answer

B · At 36 weeks with constant pain and a hard uterus
21.Pediatric nursing

Answer: A · Now, according to the baby's chronological age

Why this is the answer

Preterm babies are vaccinated by chronological age (age since birth), not corrected age, in most schedules. Some very preterm babies receive their first vaccines in hospital with monitoring for apnoea.

Answer

A · Now, according to the baby's chronological age
22.Pediatric nursing

Answer: A · Check that aspirate from the tube is acidic, using the pH limit in local policy

Why this is the answer

Testing the pH of aspirate is the recommended bedside check before each use in many guidelines (UK NHS guidance uses a pH of 5.5 or below). An X-ray is the most reliable method and is used to confirm initial placement in many settings, including most US hospitals, or when no suitable aspirate is obtained. The air "whoosh" and bubble tests are unreliable and can miss a tube in the lungs.

Answer

A · Check that aspirate from the tube is acidic, using the pH limit in local policy
23.Mental health nursing

Answer: D · A controlled response is a common reaction in the acute phase after assault

Why this is the answer

In the acute phase of rape trauma syndrome, survivors may show an expressive reaction, such as crying or anger, or a controlled one, appearing calm or numb. Both are normal responses and need the same support.

Answer

D · A controlled response is a common reaction in the acute phase after assault
24.Mental health nursing

Answer: C · The combined anticholinergic effects of her medicines

Why this is the answer

Several drugs with anticholinergic effects add up, increasing the risk of delirium, constipation and urinary retention in older adults. A medicine review aims to reduce the total anticholinergic burden.

Answer

C · The combined anticholinergic effects of her medicines
25.Nursing math & unit conversions

Answer: x = 228 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

227.944 → 7

Only the next digit decides

227.944 → 9
9 is 5 or more, so round 7 up.
The digits after it (44) are ignored: round once, never step by step.

Round

x = 228 gtt/min

Answer

x = 228 gtt/min
26.Nursing math & unit conversions

Answer: c = 295 mg/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 16.4·18 = 295.2 ≈ 295 mg/dL

Answer

c = 295 mg/dL
27.Dosage calculations

Answer: D = 480 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 375·1.28 = 480 mg

Answer

D = 480 mg
28.Dosage calculations

Answer: V = 2.4 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

15·8 = 120 mg

Volume

V = (120/250)·5 = 2.4 mL

Answer

V = 2.4 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

100/60 = 1.667 mL/min

Drip rate

R = 1.667·60 = 100 gtt/min

Answer

R = 100 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: R = 60 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

1000 mg/250 mL = 4 mg/mL

Dose per hour

4·60 = 240 mg/h

Pump rate

R = 240/4 = 60 mL/h

Answer

R = 60 mL/h
31.IV fluids & fluid balance

Answer: B = −685 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 150 + 240 = 390 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·50 = 100 mL
total intake = 890 mL

Total output

350 + 500 + 275 + 350 + 100 = 1575 mL

Balance

B = 890 − 1575 = −685 mL

Answer

B = −685 mL

Negative: the patient lost more fluid than went in.

32.IV fluids & fluid balance

Answer: t = 8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 400 = 600 mL

Time

t = 600/75 = 8 h

Answer

t = 8 h

That is about 8 h 00 min, so the bag runs out at about 21:30.

33.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: bedfast → 1
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: potential problem → 2

Add

Braden total = 3 + 2 + 1 + 2 + 3 + 2 = 13

Answer

B = 13
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 93% → 2
on air → 0
SBP 124 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 35.0 °C → 3

Total and red scores

NEWS2 = 0 + 2 + 0 + 0 + 0 + 0 + 3 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions